Radiation Plus Cetuximab Induced Severe Oral Mucositis

Victor Domingos Lisita Rosa1,2, Ana Carolina da Costa Ferreira2 and Hortencia Lopes de Souza Lisita3

1Oncovida - Center of Oncology, Goias, Brazil

2School of Medicine, Union of Colleges Alfredo Nasser - UNIFAN, Goias, Brazil

3Federal University of Goias, Brazil

*Corresponding Author:
Rosa VDL
Oncovida - Center of Oncology, Goias, Brazil
Tel: 55623996-8500
E-mail: [email protected]

Received Date: 16 December 2017; Accepted Date: 19 December 2017; Published Date: 26 December 2017

Citation: Rosa VDL, Ferreira ACC, Lisita HLS (2018) Radiation Plus Cetuximb Induced Severe Oral Mucositis. Head Neck Cancer Res. Vol.2 No.2:6. DOI: 10.21767/2572-2107.100021

Copyright: © 2017 Rosa VDL, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

 
Visit for more related articles at Head and Neck Cancer Research

Clinical Image

A 72-year-old male with squamous cell carcinoma on the base of tongue diagnosed by biopsy an 2017. Radical surgical treatment was proposed but the patient refused and preferred systemic therapy with induction chemotherapy using docetaxel, cisplatin, and fluorouracil followed by radiotherapy plus cetuximab.

After five sessions of radiotherapy and one cycle of cetuximab the patient returned with a pain in the mouth and throat, difficulty swallowing and talking, feeling of dryness, mild burning, red and swollen gums, hicker saliva in the mouth and whitish patches on the tongue surrounding erythematous area (Figure 1). Radiotherapy was temporarily suspended until full recovery. When restarted the treatment, he again had severe mucositis (grade 3) induced by cetuximab, and in this moment the drug definitely excluded. Then, the patient completed treatment with only radiotherapy and had good tolerance.

head-neck-cancer-research-Oral-mucositis

Figure 1: Oral mucositis lesion on the buccal mucosa of a patient receiving radiation therapy to the head and neck region plus cetuximab by treatment to squamous cell carcinoma on the base of tongue. Note the presence of ulceration covered by a whitish pseudomembrane.

Cetuximab is an epidermal growth factor receptor (EGFR) inhibitor used for the treatment of advanced metastatic colorectal cancer and head and neck cancer. It is a chimeric monoclonal antibody and when combined with radiotherapy increases in the treatment-related toxicity. Toxicities can include oral mucositis, dysphagia, pain and skin reactions. Excessive toxicity of mucosa causes the treatment interruption sometimes, impairing the effectiveness of the treatment and sometimes the patient does not receive the full course of combined therapy. The patient received treatment with oral hygiene protocols, benzidamine, cryotherapy and daily laser therapy. Besides that, it is very important reinforcing the importance of good oral care throughout cancer treatment.

Select your language of interest to view the total content in your interested language

Viewing options

Post your comment

Share This Article

Recommended Conferences

Flyer image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh